Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 293, NWS Des Moines, IA

July 11, 2004Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2004, 11:32 AM CDT for Poweshiek County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 11:32 AM CDT (16:32 UTC)
Expired
Jul 11, 2004, 12:00 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 111632
SVRDMX
IAC157-111700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POWESHIEK COUNTY IN CENTRAL IOWA

* UNTIL NOON CDT

* AT 1130 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF HARTWICK TO
  4 MILES NORTHWEST OF BROOKLYN...OR FROM 39 MILES WEST OF CEDAR
  RAPIDS TO 46 MILES WEST OF CEDAR RAPIDS...MOVING SOUTHEAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  IN RURAL AREAS OF
  NORTHEASTERN POWESHIEK COUNTY AND IN RURAL AREAS OF EAST CENTRAL   
  POWESHIEK COUNTY.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4186 9264 4183 9265 4175 9271 4167 9257
      4167 9231 4185 9231

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:16 AM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 3:16 AM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
316 AM CDT SUN JUL 11 2004

.DISCUSSION...
TSTM TRENDS RMN PRIMARY FCST CONCERN THRU MIDWEEK WITH TEMPS
DEPENDANT ON THAT AS WELL TO A CERTAIN EXTENT.  DENSE FOG ALSO AN
IMMEDIATE CONCERN WITH VSBYS APCHG QUARTER MILE IN MANY ERN
LOCATIONS SO WL ISSUE A DENSE FOG ADVY THRU 8AM.

CURRENT SITUATION HAS JET WELL REMOVED FM FA PSND JUST N OF GRTLKS
WITH ASSOCD RGT ENTRANCE RNG AIDED MN MCS.  FARTHER S ELONGATED SHRT
WV AXIS...WHOSE DELINEATION WAS NOTED NICELY ON WV IMAGERY BEFORE
CONVECTION DVLPD...WAS HELPING SUSTAIN OUR PCPN WITH MID LVL QG
FORCING AND LOWER STATIC STABILITY FM NE INTO MN ADVANCING EWD.
H85/H7 THETA-E ADVCTN SPREADING INTO FA ATTM SO XPC TSTM CLUSTERS IN
OAX/FSD AREAS TO CONT MOVG EWD.  CONVECTION IN INSTABILITY AXIS
RIGHT NOW...SO IT SHOULD DCR IN INTENSITY A BIT AS IT MOVES EWD AWAY
FM CAPES AND WHAT SHEAR THERE IS.  HAVE GONE WITH CATEGORICAL POPS
THIS MRNG THEN DOWN TO CHCS BY AFTN.  WL KEEP THE CURRENT FLOOD
WATCH GOING IN AREAS WHERE FFG IS QUITE LOW...BUT UNLESS THINGS CHG
MY CONFIDENCE IS NOT TOO GREAT.  TSTMS SEEM ELEVATED ATTM AND MOVG
RIGHT ALG IN MEAN WIND.  FLOODING THREAT THAT NOT THAT GREAT UNLESS
THEY START SHOWING SIGNS OF BCMG ROOTED LOWER AND MBES MOVE CLOSER
TO WHAT CORFIDI VECTORS SUGGEST.  THIS APPRS UNLESS CONSIDERING
MOVMT AWAY FM H10/H85 THETA-E AXIS...BUT IT LOOKS KIND OF SILLY TO
CANCEL WATCH WHILE HVY RAINS MOVE THRU...NO MATTER HOW BRIEF.

MDLS SIMILAR WITH SOLUTIONS DMSHG PCPN THIS EVE...POSSIBLY LINGERING
IN SERN PTNS WHERE CHC POPS CONT.  NEXT PCPN WINDOW LOOKS TO BE
MON NGT.  SFC BASED CONVECTION FORMS LATE AFTN IN VERY UNSTABLE
AMS.  EVEN MLCAPES AOA 5000 J/KG BUT LIKELY OVERDONE WITH UPR 70S
SFC DWPNTS.  STILL IMPRESSIVE EVEN IF YOU TAKE A CHUNK OUT OF THE
POSITIVE ENERGY...SPCLLY WITH DEEP SHEAR HIGHER THAN IT HAS BEEN
LATELY.  ONLY DRAWBACK WL BE POTENTIAL CAP.  IF YOU MODIFY ETA
SOUNDINGS TO MORE REALISTIC VALUES...ENOUGH CIN MAY BE IN PLACE TO
HOLD THINGS BACK.  ETA/GFS BOTH DEPICT H85/H7 LYR TEMPS 16-19C ACRS
FA.  WL LEAVE THINGS IN CHC POP CATEGORY ATTM.  NO CHGS BYD 12Z WED.

WITH LTL LOW LVL TEMP CHGS TDA AND LINGERING PCPN...SEE NO REASON TO
CHG GOING FCST WHICH IS CLOSER TO PERSISTENCE AND COOLER ETA MOS.
MON MAY FINALLY BE OUR WRM UP DAY WITH LTL PCPN AND WNDS GOING
SLY...BUT STILL PLAYED IT CONSERVATIVELY STAYING WITH COOLER ETA
MOS.  HAVE HAD WRM BIAS RECENTLY.  JUST UNDER COMPROMISE SEEMS FINE
MON NGT WHICH REFLECTS POSSIBLE MCS MAINLY AFFECTING NERN PTNS.  LTL
CHG TO TUE TEMPS EITHER WHICH ARE BLO GFS MOS.  THEY LOOK TOO WRM
THRU PD AND IS LIKELY THE CASE AGN TUE AS WELL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVY ALG AND E OF
KMCW-KTNU-KOXV-CENTERVILLE LN.  FLOOD WATCH SWRN QUARTER OF FA TIL
NOON.

&&

SMALL
Hazardous weather outlook, Jul 11, 5:46 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CDT SUN JUL 11 2004

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>084-
092>095-121100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-LUCAS-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT-
546 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND WESTERN IOWA...ALONG AND WEST OF A FOREST CITY...TO
AMES...DES MOINES...AND CORYDON LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING.
THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL
PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
MONDAY NIGHT AND EARLY TUESDAY.  SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS.  THE
NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY.

IAZ007-017-026>028-037>039-049-050-061-062-074-075-085-086-096-097-
121100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-FRANKLIN-GRUNDY-
HARDIN-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-
WORTH-
546 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
ALONG AND EAST OF A NORTHWOOD...TO NEWTON...TO CENTERVILLE LINE.

.DAY ONE...TODAY AND TONIGHT

FOG CAN BE EXPECTED EARLY THIS MORNING.  IT WILL BE DENSE IN
AREAS WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS.  CONDITIONS
ARE FORECAST TO IMPROVE AROUND 800 AM AFTER THE SUN RISES AND
SCATTERED THUNDERSTORMS APPROACH FROM THE WEST.  THESE SCATTERED
STORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE
EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY
HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
MONDAY NIGHT AND EARLY TUESDAY.  SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS.  THE
NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY.

SMALL

In the hours before

Local storm report, Jul 11, 6:43 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 AM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0641 AM     TSTM WND GST     EARLHAM                 41.49N 94.12W
07/11/2004  60 MPH           MADISON            IA   FIRE DEPT/RESCUE

&&

SMALL
Local storm report, Jul 11, 7:01 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND GST     4 N EARLHAM             41.55N 94.12W
07/11/2004  60 MPH           DALLAS             IA   TRAINED SPOTTER

            CORN IN GARDEN LEVELED.

&&

ST
Local storm report, Jul 11, 7:53 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
753 AM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0627 AM     TSTM WND DMG     DEXTER                  41.52N 94.23W
07/11/2004                   DALLAS             IA   BROADCAST MEDIA

            LARGE 34 YEAR OLD TREE UPROOTED. FROM WHO-TV.

&&

SMALL
Local storm report, Jul 11, 11:25 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND GST     1 NW BLOOMFIELD         40.76N 92.43W
07/11/2004  60 MPH           DAVIS              IA   CO-OP OBSERVER

            TREE LIMBS DOWN.

&&

ST
Local storm report, Jul 11, 11:29 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1129 AM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1053 AM     TSTM WND GST     1 N MARSHALLTOWN        42.05N 92.91W
07/11/2004  50 MPH           MARSHALL           IA   ASOS

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:23 AM CDTSevere Thunderstorm WarningDMXDallas, Madison37 min
Jul 11, 7:47 AM CDTSevere Thunderstorm WarningDMXWinnebago43 min
Jul 11, 10:17 AM CDTSevere Thunderstorm WarningDMXStory43 min
Jul 11, 11:05 AM CDTSevere Thunderstorm WarningDMXDavis40 min
Jul 11, 11:16 AM CDTSevere Thunderstorm WarningDMXTama29 min
Jul 11, 12:10 PM CDTSevere Thunderstorm WarningDMXAdair, Madison50 min
Jul 11, 12:49 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello41 min
Jul 11, 1:11 PM CDTSevere Thunderstorm WarningDMXMadison19 min
Jul 11, 1:19 PM CDTSevere Thunderstorm WarningDMXWarren56 min
Jul 11, 1:51 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas54 min
Jul 11, 3:47 PM CDTSevere Thunderstorm WarningDMXDecatur43 min
Jul 11, 5:28 PM CDTFlash Flood WarningDMXWayne6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.